Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 201, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Nov 9, 2002, 11:22 PM CST for Obion County, Tennessee. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 9, 2002, 11:22 PM CST (05:22 UTC)
- Expired
- Nov 10, 2002, 12:00 AM CST
- In force
- 38 min
- Issued by
- NWS Memphis, TN
- Area
- Whole counties
County Obion County, TN
The radar
The Paducah radar (KPAH), 86 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 9, 11:25 PM CST | Hail 1 | Rives, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 9, 6:20 PM CST | Tornado Watch | SPC | 6 hr |
| Nov 9, 11:00 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 5.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1221 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 892 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 349 m²/s²
- 0-3 km storm-relative helicity
- 448 m²/s²
- Significant tornado parameter
- 2.9
- Supercell composite
- 12.0
The text
As transmitted, in the capitals the NWS used until 2016.
193 WUUS54 KMEG 100522 SVRMEM TNC131-100600- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 1121 PM CST SAT NOV 9 2002 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OBION COUNTY IN NORTHWEST TENNESSEE * UNTIL MIDNIGHT CST. * AT 1119 PM CST...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM NEAR RIVES...MOVING NORTHEAST AT 30 MPH. AT 1115 PM...A TRAINED WEATHER SPOTTER REPORTED QUARTER SIZE NEAR UNION CITY. * CITIES IN THE PATH OF THIS STORM THROUGH MIDNIGHT CST INCLUDE... SOUTH FULTON... .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 9:05 PM CST, 2 hours 17 minutes earlier.
Area forecast discussion, Nov 9, 9:05 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 905 PM CST SAT NOV 9 2002 SCATTERED THUNDERSTORMS CONTINUING IN THE FORECAST AREA WITH STORMS OCCASIONALLY REACHING SEVERE LIMITS. HAVE ALREADY UPDATED FORECAST TO INCLUDE TORNADO WATCH 740 AND NO ADDITIONAL CHANGES ARE NEEDED AT THIS TIME. .MEG...NONE.
Hazardous weather outlook, Nov 9, 4:40 AM CST, 18 hours 42 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-101100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 440 AM CST SAT NOV 9 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE... A STORM SYSTEM MOVING FROM NEBRASKA INTO WISCONSIN WILL ALLOW THUNDERSTORMS TO DEVELOP OVER MISSOURI THIS AFTERNOON. THESE STORMS MAY ALSO MOVE ACROSS NORTHERN PORTIONS OF EAST ARKANSAS...THE MISSOURI BOOTHEEL AND THE NORTH HALF OF WEST TENNESSEE. IF THE STORMS DEVELOP...DAMAGING WINDS ARE POSSIBLE WITH THESE STORMS. AN ISOLATED TORNADO WOULD ALSO BE POSSIBLE. THE TIME OF GREATEST CONCERN WILL BE BETWEEN 3 PM AND 10 PM THIS AFTERNOON AND EVENING. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING ACROSS NORTHERN PORTIONS OF EAST ARKANSAS...THE MISSOURI BOOTHEEL AND THE NORTH HALF OF WEST TENNESSEE. .DAYS TWO THROUGH SEVEN... THE STORM SYSTEM MOVING THROUGH THE MIDWEST WILL ALLOW A COLD FRONT TO MOVE THROUGH THE MID-SOUTH SUNDAY AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN ADVANCE OF THE FRONT. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE. THE AREA OF CONCERN ON SUNDAY WOULD BE ACROSS THE ENTIRE MID-SOUTH...WITH THE TIME OF MAIN CONCERN AGAIN DURING THE LATE AFTERNOON AND EVENING. FOR MONDAY THROUGH FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.SRH.NOAA.GOV/MEG.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 9, 9:48 PM CST | Severe Thunderstorm Warning | MEG | Crockett, Haywood | 42 min |
| Nov 9, 9:56 PM CST | Tornado Warning | MEG | Crockett, Haywood | 49 min |
| Nov 9, 10:00 PM CST | Tornado Warning | MEG | Tipton | 30 min |
| Nov 9, 10:12 PM CST | Tornado Warning | MEG | Gibson | 33 min |
| Nov 9, 10:23 PM CST | Tornado Warning | MEG | Carroll, Madison | 37 min |
| Nov 9, 10:26 PM CST | Tornado Warning | MEG | Lauderdale, Tipton | 34 min |
| Nov 9, 10:49 PM CST | Tornado Warning | MEG | Haywood, Lauderdale, Tipton | 41 min |
| Nov 9, 10:53 PM CST | Tornado Warning | MEG | Carroll | 37 min |
| Nov 9, 11:24 PM CST | Tornado Warning | MEG | Haywood, Madison | 36 min |
| Nov 9, 11:27 PM CST | Tornado Warning | MEG | Obion | 33 min |
| Nov 9, 11:36 PM CST | Flash Flood Warning | MEG | Tipton | 114 min |
| Nov 9, 11:39 PM CST | Tornado Warning | MEG | Crockett | 21 min |
| Nov 9, 11:54 PM CST | Tornado Warning | MEG | Crockett, Madison | 36 min |
| Nov 10, 12:22 AM CST | Tornado Warning | MEG | Carroll, Henderson, Madison | 23 min |
| Nov 10, 12:39 AM CST | Tornado Warning | MEG | Carroll, Henderson | 51 min |
| Nov 10, 3:55 PM CST | Severe Thunderstorm Warning | MEG | Crockett, Lauderdale | 35 min |
| Nov 10, 3:56 PM CST | Severe Thunderstorm Warning | MEG | Haywood, Tipton | 34 min |
| Nov 10, 4:18 PM CST | Severe Thunderstorm Warning | MEG | Gibson | 27 min |
| Nov 10, 4:29 PM CST | Severe Thunderstorm Warning | MEG | Fayette, Shelby | 46 min |
| Nov 10, 4:35 PM CST | Severe Thunderstorm Warning | MEG | Haywood | 30 min |
| Nov 10, 4:40 PM CST | Flash Flood Warning | MEG | Tipton | 80 min |
| Nov 10, 4:42 PM CST | Severe Thunderstorm Warning | MEG | Lake, Obion | 33 min |
| Nov 10, 5:09 PM CST | Severe Thunderstorm Warning | MEG | Fayette, Shelby | 36 min |
| Nov 10, 5:10 PM CST | Flash Flood Warning | MEG | Shelby | 110 min |
| Nov 10, 5:17 PM CST | Severe Thunderstorm Warning | MEG | Madison | 43 min |
| Nov 10, 5:26 PM CST | Tornado Warning | MEG | Carroll | 34 min |
| Nov 10, 5:29 PM CST | Severe Thunderstorm Warning | MEG | Fayette, Hardeman | 46 min |
| Nov 10, 5:49 PM CST | Tornado Warning | MEG | Chester, Madison | 41 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.